Nebraska, 2011Flood in Nebraska, September 1 to 20, 2011
September 1 to 20, 2011 · NWS FSD · 1 event in 1 county or zone
Missouri River flooding decreased steadily during September, and ended late in the month. The flooding was already minor at the start of the month.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Missouri River flooding decreased steadily during September, and ended late in the month. The flooding was already minor at the start of the month. The decreasing and ending of the flooding continued to reveal effects and damage caused by the record floods earlier in the year.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Aug 31, 8:05 PM CST, 3 hours 55 minutes earlier.
Area forecast discussion, Aug 31, 8:05 PM CST, 3 hours 55 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
905 PM CDT WED AUG 31 2011
.DISCUSSION...
THUNDERSTORMS OVER FAR NW NEBRASKA PUSHING EASTWARD THIS EVENING.
ODDS ARE AGAINST THESE STORMS MAKING IT INTO THE CWA ARE LOW BUT NOT
IMPOSSIBLE. GOING TO ADD A SLIGTH CHANCE MAINLY WEST OF THE JAMES
VALLEY FOR LATE TONIGHT. NEARLY NO CHANCE OF STORMS ELSEWHERE.
STRONG CAP IN PLACE BUT SE FLOW AHEAD OF THE STORMS MOVING ACROSS
FAR NW NEBRASKA MAY BE ENOUGH TO KEEP SOME CONVETION GOING...
ESPECIALLY AT IS APPROCHES THE LOW LEVEL JET OVER CENRTAL SD AND
NEBRASKA. MAIN THREATH FOR PRECIPITATION HOWERVER WILL BE NORTH OF
THE CWA WHERE BETTER UPPER SUPPORT AND THE NOSE OF THE LOW LEVEL JET
RESIDE. COULD SEE SOME AREAS OF LIGHT FOG TONIGHT...BUT NOT
EXPECTING WIDESPREAD DENCE FOG WHICH DEVELOPED LAST NIGHT. ANY FOG
WILL QUICKLY BURN OFF AFTER SUNRISE. /97
&&
.AVIATION...
VERY STOUT THERMAL INVERSION EXISTS IN THE LOWEST 1KM TONIGHT WITH
WARM AIR ADVECTION JUST OFF THE SURFACE. THIS IS TROUBLESOME IN THAT
IT COULD INDUCE LOW CLOUD FORMATION AND FOG AGAIN LATE TONIGHT.
HOWEVER THE LOWER ATMOSPHERE BECAME FAIRLY MIXED OUT WEDNESDAY
AFTERNOON. SO CURRENT THOUGHTS ARE THAT ANY VLIFR/LIFR/IFR
DEVELOPMENT WILL BE SPOTTY TOWARD DAYBREAK. WITH THE HIGH DEGREE OF
HUMIDITY...CERTAINLY CANNOT RULE OUT THE POSSIBILITY OF MVFR
VISIBILITIES HOWEVER LATE TONIGHT AND EARLY THURSDAY.
&&
.PREV DISCUSSION...
SETTLING IN TONIGHT FOR A VERY WARM AND MUGGY NIGHT ACROSS THE AREA.
FOG HAS FULLY MIXED OUT...LEAVING A FLAT CUMULUS FIELD MAINLY ACROSS
THE EASTERN HALF OF THE AREA. THIS SHOULD DISSIPATE TOWARD SUNSET...
AND AT THIS TIME AN NOT EXPECTING ANY LOW CLOUDS TO REDEVELOP
OVERNIGHT WITH WARMER READINGS ALOFT. SEVERAL MODELS...INCLUDING
HRRR...SUGGEST A SMALL CONVECTIVE THREAT THIS EVENING...WITH EXTREME
HRRR ACTUALLY TAKING A SMALL SYSTEM INTO THE KFSD AREA SHORTLY AFTER
00Z. BELIEVE RUC HAS AN ACCURATE PICTURE OF THE THERMODYNAMIC
STRUCTURE...WHICH IS FAR TOO CAPPED TO ALLOW CONVECTIVE DEVELOPMENT.
FURTHER THREATS WITH DEVELOPING LOW LEVEL JET PLACE CONVERGENCE TOO
FAR NORTH TO AFFECT OUR AREA...SO LEFT THE FORECAST PRECIPITATION
FREE OVERNIGHT. /CHAPMAN
THURSDAY CONTINUES TO LOOK LIKE A VERY WARM DAY ACROSS THE
AREA...THOUGH DRY DURING THE DAY WITH A STRONG CAP AS 700 MB
TEMPERATURES WARM INTO THE MID/UPPER TEENS C. STILL LOOKING AT
HIGHS IN THE LOWER TO MID 90S WITH DEWPOINTS A DEGREE OR TWO EITHER
SIDE OF 70...SO WILL FEEL RELATIVELY UNCOMFORTABLE.
THE WELL ADVERTISED SURFACE TROUGH/FRONTAL BOUNDARY BEGINS TO
ENCROACH ON OUR FAR WEST BY LATE AFTERNOON AND EARLY
EVENING...PUSHING ACROSS OUR CWA ON THURSDAY NIGHT. WITH A STRONG
CAP REMAINING OUT AHEAD OF THE FRONT...WOULD EXPECT MOST OF THE
THUNDERSTORM ACTIVITY TO DEVELOP ALONG AND BEHIND THE FRONT LATER ON
THURSDAY NIGHT AS A DECENT PV ANOMALY TRACKS FROM WESTERN SOUTH
DAKOTA INTO NORTHEASTERN SOUTH DAKOTA DURING THE OVERNIGHT HOURS.
KEPT HIGHER POPS IN OUR WEST AND NORTH CLOSER TO THIS IMPULSE. WITH
STEEP LAPSE RATES AND DECENT EFFECTIVE SHEAR BEHIND THE
FRONT...CANNOT RULE OUT A SEVERE STORM OR TWO INTO EARLY FRIDAY
MORNING AS THE SYSTEM PUSHES TO THE EAST. TEMPERATURES WILL BE
COOLER IN OUR NORTH AND WEST ON THURSDAY NIGHT AS COOLER AIR STARTS
FILTERING INTO THE REGION...WITH LOWS IN THE LOWER 60S. TO THE
SOUTHEAST...LOWS WILL ONLY DROP TO AROUND 70.
SHOWERS/ISOLATED THUNDERSTORMS WILL BE EXITING THE AREA BY EARLY
FRIDAY AFTERNOON...WITH A COOLER DAY AS TEMPERATURES TOP OUT IN THE
MID AND UPPER 70S. CLEARING AND COOL ON FRIDAY NIGHT AS A SURFACE
HIGHS PRESSURE AXIS SWINGS ACROSS THE REGION. LOWS WILL BE IN THE
50S. A STRONGER SHORTWAVE PUSHES ACROSS THE NORTHERN PLAINS ON
SATURDAY...PULLING A MORE SIGNIFICANT COLD FRONT THROUGH OUR AREA.
COULD SEE SOME ISOLATED SHOWERS OR THUNDERSTORMS WITH THIS
SYSTEM...THOUGH KEPT POPS ON THE LOW SIDE AT THIS POINT. /JM
IN THE LONGER RANGE (SUN-WED)...PERIOD BEGINS WITH COOL/DRY HIGH
PRESSURE SETTLING INTO THE NORTHERN PLAINS IN THE WAKE OF DEPARTING
COLD FRONT/UPPER TROUGH. EXPECT THIS TO PROVIDE COOLER THAN NORMAL
TEMPERATURES BUT PLENTY OF SUNSHINE TO WRAP UP THE LATTER HALF OF
THE LABOR DAY WEEKEND. UPPER RIDGE CONTINUES TO DOMINATE ACROSS THE
SOUTHWEST CONUS WHILE STRONG NORTHERN STREAM WAVE DIGS ACROSS THE
NORTHERN PACIFIC BY LATTER PART OF THE PERIOD. MODELS NOT SHOWING A
LOT OF AGREEMENT IN TRANSITIONAL PATTERN TOWARD MIDWEEK...THOUGH
BOTH GFS/ECMWF DO HINT AT SOME SORT OF WAVE BREAKING INTO THE RIDGE
ACROSS THE NORTHERN/CENTRAL ROCKIES/PLAINS BY WEDNESDAY. SURFACE
BOUNDARY WHICH YESTERDAY LOOKED TO MOVE INTO OUR FORECAST AREA ON
TUESDAY IS NOW DELAYED A BIT...AND TUESDAY SHOULD BE WARMEST DAY OF
THE LONGER RANGE PERIOD WITH SOUTHERLY FLOW/MIXING AHEAD OF THE
BOUNDARY. HAVE PUSHED BACK PRECIP CHANCES TO WEDNESDAY...THOUGH NOT
A LOT OF CONFIDENCE FOR THIS PERIOD EITHER WITH GFS QUITE A BIT
WEAKER THAN ECMWF WITH ANY UPPER LEVEL SUPPORT. /JH
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&
Hazardous weather outlook, Aug 31, 9:50 AM CST, 14 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1050 AM CDT WED AUG 31 2011
SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-011200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1050 AM CDT WED AUG 31 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.
.DAY ONE...TODAY AND TONIGHT
FLOODING...
MINOR TO MODERATE FLOODING ON PARTS OF THE JAMES RIVER WILL
CONTINUE OVER THE NEXT COUPLE OF WEEKS...BUT RIVER LEVELS WILL
SEE A SLOW BUT STEADY DROP. BARRING HEAVY RAINS...THE JAMES RIVER
IS EXPECTED TO BE LARGELY BELOW FLOOD STAGE ON THE SOUTH END
DURING THE FIRST HALF OF SEPTEMBER...FOLLOWED BY THE MID JAMES
VALLEY LATER IN THE MONTH.
FLOODING WILL CONTINUE ALONG THE MISSOURI RIVER BETWEEN FORT
RANDALL DAM AND NEAR PONCA NEBRASKA...WITH RIVER LEVELS
CONTINUING TO DROP VERY SLOWLY.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
ON THURSDAY NIGHT...THERE IS THE POTENTIAL FOR A SEVERE
THUNDERSTORM PRODUCING LARGE HAIL AND DAMAGING WIND.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.
&&
FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.
Flood, Dixon
- When
- September 1, 12:00 AM CST to September 20, 6:00 PM CST
- Where
- Dixon County, 19.55 mi NNW of Willis to 13.6 mi NW of Willis
- Cause
- Heavy Rain / Snow Melt
- Reported by
- River/Stream Gage
- Coordinates
- 42.730, -96.800
Flooding from upstream spring snowmelt and subsequent heavy rain decreased steadily, and ended late in the month. Flooding of lowlands including parks, roads, recreational areas, a few homes, and much farmland ended. The highest stage at Ponca was 1.9 feet above flood stage on September 1st.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Missouri, September 1 to 3, 20111 death · 15 injured · 29 events
- Drought in Georgia, September 1 to 30, 2011$100 million · 88 events
- Drought in Texas, September 1 to 30, 2011$100 million · 24 events
- Drought in Texas, September 1 to 30, 2011$1.3 million · 46 events
- Drought in Kansas, September 1 to 30, 2011$2.4 million · 23 events
- Flooding in Iowa, September 1 to 28, 2011$3.1 million · 4 events
- Flooding in Nebraska, September 1 to 30, 2011$1.6 million · 9 events
- Drought in Oklahoma, September 1 to 30, 201148 events
- Drought in Missouri, September 1 to 30, 2011$35,000 · 11 events
- Drought in New Mexico, September 1 to 30, 201136 events
- Drought in Texas, September 1 to 30, 201133 events
- Drought in Georgia, September 1 to 30, 201126 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 349047.